Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 63, NWS Binghamton, NY

September 14, 2016Pike County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 14, 2016, 3:51 PM EDT for Pike County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2016, 3:51 PM EDT (19:51 UTC)
Expired
Sep 14, 2016, 4:15 PM EDT
In force
24 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pike County, PA

The radar

The Binghamton radar (KBGM), 142 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WUUS51 KBGM 141951
SVRBGM
PAC103-142015-
/O.NEW.KBGM.SV.W.0063.160914T1951Z-160914T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 PM EDT WED SEP 14 2016

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIKE COUNTY IN NORTHEASTERN PENNSYLVANIA...

* UNTIL 415 PM EDT

* AT 351 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUSHKILL...
  OR 16 MILES SOUTHWEST OF MONTAGUE...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BUSHKILL AND DINGMANS FERRY AROUND 400 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4110 7505 4114 7508 4114 7513 4115 7516
      4127 7507 4121 7486 4114 7492 4109 7500
      4108 7503
TIME...MOT...LOC 1951Z 298DEG 30KT 4116 7505 

HAIL...1.00IN
WIND...<50MPH
 
$$

KAH
2 follow-up statements
597 
WWUS51 KBGM 142007
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
407 PM EDT WED SEP 14 2016

PAC103-142015-
/O.CON.KBGM.SV.W.0063.000000T0000Z-160914T2015Z/
PIKE PA-
407 PM EDT WED SEP 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTH CENTRAL PIKE COUNTY...

AT 407 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FIVE POINTS...
OR 8 MILES NORTHWEST OF NEWTON...MOVING SOUTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL PIKE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4109 7504 4121 7489 4121 7486 4114 7492
      4109 7500 4108 7503
TIME...MOT...LOC 2007Z 298DEG 30KT 4110 7489 

HAIL...1.00IN
WIND...<50MPH
 
$$

KAH
697 
WWUS51 KBGM 142010
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT WED SEP 14 2016

PAC103-142020-
/O.EXP.KBGM.SV.W.0063.000000T0000Z-160914T2015Z/
PIKE PA-
410 PM EDT WED SEP 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIKE COUNTY WILL
EXPIRE AT 415 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4109 7504 4121 7489 4121 7486 4114 7492
      4109 7500 4108 7503
TIME...MOT...LOC 2010Z 298DEG 30KT 4109 7486 

$$

KAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:40 PM EDT, 11 minutes earlier.

Area forecast discussion, Sep 14, 3:40 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
340 PM EDT Wed Sep 14 2016

.SYNOPSIS...
High pressure over the upper Great Lakes will build south over the
region for the next couple of days providing dry weather and
cooler temperatures. The next system arrives over the weekend with
showers and thunderstorms possible from Saturday afternoon through
Sunday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
At 330 pm, cold front was moving through the far southeast
forecast area with scattered showers and thunderstorms along
boundary. This activity will push south of the region by early
evening. Overnight, surface high pressure over the upper Great
Lakes will build south over the region and clear skies out this
evening. Dry airmass and boundary layer mixing will limited fog
formation to just patchy valley fog. Overnight lows will range in
the middle 40s to around 50 with temperatures expected to drop
quickly this evening under fairly strong low level cold air
advection.

Thursday/thursday night...Upper level ridge will build over the
area as surface high pressure remains in the vicinity. Abundant
sunshine for Thursday followed by mainly clear skies Thursday
night. Maximum temperatures will range in the upper 60s to lower
70s. More widespread fog is expected early Friday morning due to
calm winds and cool temperatures.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
To start the period, early morning valley fog will burn off by
mid morning Friday with otherwise mainly sunny skies and
seasonably warm temperatures as high pressure remains in control.
Highs will be generally in the low to mid 70s.

For Friday night, the surface high will slip off to the east allowing
a southerly flow to develop. Also expect increasing cloud cover
overnight ahead of the next system approaching from the west. The
result will be milder temps with lows mostly in the 50s to around
60 in the Lake Plain. The exception will be the Catskills where
some upper 40s will be possible. Also,due to increasing clouds and
boundary layer winds off the deck any valley fog should be
confined to eastern areas through the Delaware River Valley.

Clouds continue to thicken through Saturday as the frontal system approaches
from the west with gusty SW winds developing. Some differences of
a few hours between the different models regarding exact arrival
time of any precip but the general idea will be for mainly dry
weather during the morning with increasing chances for showers and
storms from west to east during the afternoon into the early
evening. Capped Pops at high chance as best chances for precip
look to hold off until right around or just after 0z.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The period begins unsettled as a slow moving front and associated
positively tilted upper level trough slowly move east Saturday
night into Sunday. In fact, general trend has been for models to
be a little slower with this system Sunday into Monday. Rain
chances look good for Saturday night so continue to carry likely
POPs of showers with the chance of thunderstorms. The front looks
to stall and basically wash out across the area for Sunday.
Abundant moisture along the weakening front in addition to forcing
aloft from the upper level trough will continue to provide a focal
point for showers and storms across the area for Sunday in
addition to fairly muggy conditions. Improvement will follow
heading into the Sunday night into Monday time frame as the system
moves east. However even during the day Monday an isolated shower
or two will be possible. Temperatures remain above average into
Monday with highs in the 70s though humidity will be decreasing by
Monday.

High pressure should bring mainly fair and dry weather heading
into the middle of next week with temperatures remaining above
average.
&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Cold front is pushing through northern Pennsylvania at 18Z with
scattered convection along boundary. For the NYS terminals cigs
through late afternoon will generally be around 4K ft with MVFR
cigs through late afternoon at KITH/KBGM. At KAVP included a TEMPO
group for MVFR showers between 19Z-22Z. This evening skies will
clear out with only patchy valley fog expected overnight due to
dry northerly flow. At KELM included a TEMPO group between 10Z-13Z
for MVFR fog. Clear skies will persist through 18Z Thursday.

Northwest winds around 10 knots with gusts near 20 knots becoming
light north/northeast overnight and continuing into Thursday.

OUTLOOK...

Thursday night to Saturday morning...VFR. Chance of morning
valley fog at KELM each morning.

Saturday afternoon and night...restrictions possible in showers
and thunderstorms.

Sunday...Restrictions possible in showers.

Monday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...PCF
LONG TERM...PCF
AVIATION...RRM
Hazardous weather outlook, Sep 14, 3:15 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EDT WED SEP 14 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-151915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
315 PM EDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RRM

In the hours before

Special weather statement, Sep 14, 3:43 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 PM EDT WED SEP 14 2016

PAZ048-142015-
PIKE PA-
343 PM EDT WED SEP 14 2016

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL PIKE COUNTY UNTIL
415 PM EDT...

AT 343 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF PECKS POND...OR 15 MILES EAST OF MOUNT POCONO...MOVING
EAST AT 35 MPH.

NICKEL SIZE HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUSHKILL...DINGMANS FERRY AND TAMIMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4109 7504 4114 7508 4115 7515 4125 7513
      4125 7515 4126 7515 4130 7513 4125 7486
      4123 7487 4121 7486 4116 7490 4108 7501
TIME...MOT...LOC 1943Z 289DEG 44KT 4120 7508

KAH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:43 PM EDTSpecial Weather StatementBGMPike32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.